MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-CORK TRITANIUM PL 9MM X 28MM X6DEG - 11MM POSTERIOR LUMBAR CAGE; INTERVERTEBRAL BODY FUSION DEVICE

STRYKER ORTHOPAEDICS-CORK TRITANIUM PL 9MM X 28MM X6DEG - 11MM POSTERIOR LUMBAR CAGE; INTERVERTEBRAL BODY FUSION DEVICE
Catalog Number 48955096
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/19/2016
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; the surgeon shaved the disc space to 9mm.The cage was used on the 11mm inserter.The rep confirmed the implant was on firmly.The surgeon was very cautious when hitting the inserter with the mallet.Upon insertion, the graft was inserted half way into the disc space and the graft broke while in the patient.2/3rds of the graft that broke off into the patient was impacted and left inside the patient.The piece that was on the inserter will be returned.First time, the surgeon used tritanium and nothing was done out of the ordinary.He did not insert the graft under distraction.
 
Additional Manufacturer Narrative
Method: visual inspection; device history review; complaint history review; risk assessment; results: manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.There was evidence of (1) insufficient distraction prior to implant insertion, (2) a particularly small and collapsed patient's disc space and the moderately hard patient's bone quality, and (3) no observation of asymmetric wear mark indicating of the misaligned insertion force, conclusion: the potential root cause of the reported event was likely due to be compression force due to interference of the vertebra body in relation to the insertion force.
 
Event or Problem Description
It was reported that; the surgeon shaved the disc space to 9mm.The cage was used on the 11mm inserter.The rep confirmed the implant was on firmly.The surgeon was very cautious when hitting the inserter with the mallet.Upon insertion, the graft was insertered half way into the disc space and the graft broke while in the patient.The 2/3rds of the graft that broke off into the patient was impacted and left inside the patient.The piece that was on the inserter will be returned.First time the surgeon used tritanium and nothing was done out of the ordinary.He did not insert the graft under distraction.

Brand Name
TRITANIUM PL 9MM X 28MM X6DEG - 11MM POSTERIOR LUMBAR CAGE
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
MDR Report Key5877279
Report Number0009617544-2016-00334
Device Sequence Number10850802
Product Code MAX
UDI-Device Identifier07613327118070
UDI-Public(01)07613327118070
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48955096
Device Lot NumberA97Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/15/2016
Supplement Report FDA Received Date09/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1